Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 90, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 7, 2003, 10:02 PM CDT for LaSalle County, Livingston County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2003, 10:02 PM CDT (03:02 UTC)
- Expired
- Jul 7, 2003, 10:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties LaSalle County, IL, Livingston County, IL
The radar
The Chicago radar (KLOT), 76 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 7:40 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3170 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:48 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 7, 7:48 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 315 PM CDT MON JUL 7 2003 AVIATION DISCUSSION FOR THE 00 UTC TAFS THE GOES SOUNDING AT 22Z AND THE ACARS SOUNDING AT 2345 UTC SHOW LARGE POSITIVE AREAS. BELOW 727 MB ON THE ACARS SOUNDING THERE IS SOME CIN. THE ATMOSPHERE WILL SUPPORT THUNDERSTORMS BUT A A TRIGGER IS NEEDED. THIS WILL BE A WEAK COLD FRONT THAT EXTENDS FROM EAST IOWA THROUGH NORTHWEST ILLINOIS. THE FRONT WILL MOVE SOUTHEAST AND BY TUESDAY MORNING WILL STRETCH FROM DVN TO JUST SOUTH OF CHICAGO. THIS WILL CAUSE THE THUNDERSTORMS AROUND 03 UTC TO 05 UTC. THEN BEING SO LATE THE ATMOSPHERE MAY STABILIZE A LITTLE AS THE FRONT MOVES SOUTH OF THE TAFS AREA. WILL KEEP THUNDERSTORMS IN THE VICINITY FROM 10 TO 14 AS THE FRONT CONTINUES SOUTHWARD AND STALLS SOUTH OF THE TAFS. A SHORT WAVE IS INDICATED ON THE ETA 500 MB FORECAST HEIGHT AND VORTICITY FIELD. THE VORTICITY IS ESPECIALLY HAS A LARGE GRADIENT. THIS WILL MOVE THE FRONT NORTH AND PROVIDE ENOUGH VERTICAL LIFT TO SET OFF THUNDERSTORMS IN THE AFTERNOON. WHW PUBLIC DISCUSSION FOR AFTERNOON ZONES/GRIDS: AMS HAS RECOVERED QUICKLY FROM THIS MORNINGS CONVECTION. SFC ANALYSES SHOW TEMPS IN LOWER 90S IMMEDIATELY UPSTREAM OVER NORTHWEST AND CENTRAL ILLINOIS...WITH MID 70S DEW POINTS POOLING ALG RETREATING OUTFLOW BOUNDARY FROM NEAR DBQ-ARR-JOT. SATLT IMAGERY SHOWS WIDESPREAD CU DVLPMT OVR FA...BUT NO IMMEDIATE SIGNS OF TSTM DVLPMT ATTM XCP NR DSM AT INTERSECTION OF OLD BOUNDARIES. AMS FROM ERN IA-CNTRL IL IS QUITE UNSTABLE WITH SFC BASED LI/S NR -13 AND MU CAPES OVR 4000 J/KG. THINKING IS THAT SCT TSTMS WILL DVLP NXT FEW HRS FROM SRN WI-NRN IL-ERN IA. MORE ORGANIZED STMS MAY FORM NR SFC COLD FRONT OVR UPPER MIDWEST. THIS FRONT SAGS DOWN INTO FA ON TUES AS LO LVL FLOW BEGINS TO BACK ACROSS AREA BY AFTERNOON. THIS IS EXPECTED TO SET UP PERIODS OF TSTMS. THIS ZONE OF CONVECTION THEN SAGS SWD INTO SRN CWA TUES NGT AS HI PRES BUILDS OVR ERN ONTARIO IN RESPONSE TO BUCKLE IN WLYS. LINGERING SHWRS TO CONT OVR WED INTO WED EVENING. THEN DRY...SEASONABLE WX UNTIL NXT SHORT WAVE MOVES IN. RIGHT NOW MED RANGE GFS BRINGS THIS SYS IN SAT NGT OR SUN. .CHI...NONE MERZLOCK FXUS63 KLOT 080048 RRA AFDCHI AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 740 PM CDT MON JUL 7 2003 AVIATION DISCUSSION FOR THE 00 UTC TAFS THE GOES SOUNDING AT 22Z AND THE ACARS SOUNDING AT 2345 UTC SHOW LARGE POSITIVE AREAS. BELOW 727 MB ON THE ACARS SOUNDING THERE IS SOME CIN. THE ATMOSPHERE WILL SUPPORT THUNDERSTORMS BUT A A TRIGGER IS NEEDED. THIS WILL BE A WEAK COLD FRONT THAT EXTENDS FROM EAST IOWA THROUGH NORTHWEST ILLINOIS. THE FRONT WILL MOVE SOUTHEAST AND BY TUESDAY MORNING WILL STRETCH FROM DVN TO JUST SOUTH OF CHICAGO. THIS WILL CAUSE THE THUNDERSTORMS AROUND 03 UTC TO 05 UTC. THEN BEING SO LATE THE ATMOSPHERE MAY STABILIZE A LITTLE AS THE FRONT MOVES SOUTH OF THE TAFS AREA. WILL KEEP THUNDERSTORMS IN THE VICINITY FROM 10 TO 14 AS THE FRONT CONTINUES SOUTHWARD AND STALLS SOUTH OF THE TAFS. A SHORT WAVE IS INDICATED ON THE ETA 500 MB FORECAST HEIGHT AND VORTICITY FIELD. THE VORTICITY IS ESPECIALLY HAS A LARGE GRADIENT. THIS WILL MOVE THE FRONT NORTH AND PROVIDE ENOUGH VERTICAL LIFT TO SET OFF THUNDERSTORMS IN THE AFTERNOON. WHW PUBLIC DISCUSSION FOR AFTERNOON ZONES/GRIDS: AMS HAS RECOVERED QUICKLY FROM THIS MORNINGS CONVECTION. SFC ANALYSES SHOW TEMPS IN LOWER 90S IMMEDIATELY UPSTREAM OVER NORTHWEST AND CENTRAL ILLINOIS...WITH MID 70S DEW POINTS POOLING ALG RETREATING OUTFLOW BOUNDARY FROM NEAR DBQ-ARR-JOT. SATLT IMAGERY SHOWS WIDESPREAD CU DVLPMT OVR FA...BUT NO IMMEDIATE SIGNS OF TSTM DVLPMT ATTM XCP NR DSM AT INTERSECTION OF OLD BOUNDARIES. AMS FROM ERN IA-CNTRL IL IS QUITE UNSTABLE WITH SFC BASED LI/S NR -13 AND MU CAPES OVR 4000 J/KG. THINKING IS THAT SCT TSTMS WILL DVLP NXT FEW HRS FROM SRN WI-NRN IL-ERN IA. MORE ORGANIZED STMS MAY FORM NR SFC COLD FRONT OVR UPPER MIDWEST. THIS FRONT SAGS DOWN INTO FA ON TUES AS LO LVL FLOW BEGINS TO BACK ACROSS AREA BY AFTERNOON. THIS IS EXPECTED TO SET UP PERIODS OF TSTMS. THIS ZONE OF CONVECTION THEN SAGS SWD INTO SRN CWA TUES NGT AS HI PRES BUILDS OVR ERN ONTARIO IN RESPONSE TO BUCKLE IN WLYS. LINGERING SHWRS TO CONT OVR WED INTO WED EVENING. THEN DRY...SEASONABLE WX UNTIL NXT SHORT WAVE MOVES IN. RIGHT NOW MED RANGE GFS BRINGS THIS SYS IN SAT NGT OR SUN. .CHI...NONE MERZLOCK
Hazardous weather outlook, Jul 7, 4:00 PM CDT, 6 hours 2 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-081100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT MON JUL 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE LATEST
IN A SERIES OF SHORTWAVES WILL BE MOVING THROUGH THE UPPER LAKES
REGION TONIGHT...ENHANCING CHANCES FOR ORGANIZED CONVECTION OVER THE
OUTLOOK AREA. THE BEST CHANCE FOR SEVERE STORMS WILL BE BETWEEN 10
PM AND 6 AM TONIGHT AND TUESDAY MORNING. DAMAGING WINDS AND LARGE
HAIL ARE THE MAIN SEVERE THREATS.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY AND
TUESDAY NIGHT FOR MOST OF THE AREA. HEAVY RAIN IS POSSIBLE
ESPECIALLY IN SOUTHERN PORTIONS...WHICH COULD CAUSE AT LEAST SMALL
STREAM FLOODING DUE TO ALREADY SATURATED SOILS FROM THE WEEKEND
RAINS...PRIMARILY SOUTHEAST OF A BLOOMINGTON...WATSEKA...RENSSELAER
LINE.
SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH WEDNESDAY...BUT ARE
NOT EXPECTED TO BE SEVERE. MORE THUNDERSTORMS COULD RETURN SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON...FROM MID AFTERNOON ON...AND
TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:23 PM CDT | Severe Thunderstorm Warning | LOT | Lee | 52 min |
| Jul 7, 9:02 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 28 min |
| Jul 7, 9:11 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb | 34 min |
| Jul 7, 9:35 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall | 25 min |
| Jul 7, 9:54 PM CDT | Severe Thunderstorm Warning | LOT | Will | 51 min |
| Jul 7, 10:26 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jul 7, 10:35 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 40 min |
| Jul 8, 9:10 AM CDT | Special Marine Warning | LOT | 80 min | |
| Jul 8, 9:13 AM CDT | Severe Thunderstorm Warning | LOT | Lake | 17 min |
| Jul 8, 1:31 PM CDT | Tornado Warning | LOT | LaSalle, Livingston | 59 min |
| Jul 8, 2:00 PM CDT | Tornado Warning | LOT | LaSalle, Livingston | 30 min |
| Jul 8, 2:09 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kankakee | 51 min |
| Jul 8, 2:11 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 49 min |
| Jul 8, 2:32 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Livingston | 28 min |
| Jul 8, 4:33 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 42 min |
| Jul 8, 5:10 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 20 min |
| Jul 7, 10:51 PM CDT | Severe Thunderstorm Warning | LOT | Newton | 39 min |
| Jul 8, 12:45 PM CDT | Severe Thunderstorm Warning | LOT | Jasper, Porter | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.